Posted in Health Matters

♫ I’m Free! ♫

For a little over a month, I’ve been ever so slowly weaning myself off of a drug I was prescribed for clinical depression almost two-years ago. I had lots going on in my life then (heck, and now!) and found myself in tears constantly. I sought counseling and at that time was desperate for some sort of relief. Enter the demon SSRI.

Initially I was doing quite well. I calmed down a lot. I stopped crying and I felt empowered with the counseling. But I ended up with an inability to feel any real emotions like sadness or even joy for that matter. I barely cried and laughing felt artificial and forced. I asked my doctors when I could stop taking the drug and amazingly, both suggested that I stay on it. I finally had one to tell me to wait until summer was over.

Other wacky symptoms started cropping up like psoriasis, ear trouble; no motivation…the list was growing. So, when I thought I was going to move to Maryland (a blog in the making) I gave myself a timeline to get off the meds.

After much research and a lot of prayer, I chose August 1, 2010 as my target date.  I was on 20mgs from the start and I invested in a pill cutter, carefully cuttin them into quarters.

Week One: I dropped down to 15mgs. Not bad. A bit moody – but not bad at all.

Week Two: I dropped down to 10mgs and that’s when I started noticing my skin breaking out with cysts, lots of itching with hives and real tears. I stayed at 10mgs for a week longer because I became afraid of what would happen.

Week Four: I snapped my big-girl panties on and dropped down to 5mgs. That introduced more cysts,  insomnia, intense itching, a serious psoriasis flare and anger…lots and lots of anger.

Last Week: I stopped completely and felt like my world was spinning out of control. I fought through the nausea and moodiness but, the itching, insomnia and brain zaps were almost enough to make me go back up to 1omgs. It didn’t help that my son has made it his business to make the world around him as miserable as he is (yet another blog in the making). But, I fought through.

Last Wednesday I found a Topix Thread that gave five steps to eliminate debilitating withdrawal symptoms from SSRIs.  My favorite tip was number  five but before I get to that, I started with Magnesium Malate which was the key tip, as well as Omega 3, some stuff for motion sickness and mild over-the-counter sleeping pills.  I was desperate and gave it a try. What a difference!!! Though I’ve had a few issues (still battling insomnia and skin issues) most seem to be subsiding, I no longer feel out of control, nauseous, or have constant internal “Matrix” sound effects zapping in my head when I turn to the left or right.

Great Sound Effects for the Movies - Not so Much Inside Your Head

I have been SSRI-free for a week and I’m not looking back. I sent the drug into the garbage disposal’s vise-grip. This has been brutal. I highly suggest that if you are trying to end the SSRI ride, do it slowly and with help of a trusted doctor. Not one that will suggest that you continue or try to add more drugs to stop the side effects. You truly will get better. It just takes time.

I’m looking forward to the weeks and months ahead. My family got a kick out of a robust laugh I got at my dad’s expense yesterday. My mom said, “I haven’t heard you laugh like that in years.” I know mom. I promise it will never go away again.

One Week Free

Psalm 30:5 “For his anger lasts only a moment, but his favor lasts a lifetime! Weeping may last through the night, but joy comes with the morning.”

Advertisements
Posted in Health Matters

Staying at 10 for a Minute

I’ve stepped down from 15mgs of this demon pill to 10mgs this week. Perhaps I shouldn’t call it a demon, because it may be helping you. It helped me for a while there. But not now. If you’ve been following my blogs over the last month you know that I have been weaning myself off of an anti-depressant that was depressing all of my emotions. I was starting to feel much like a robot.

Anyway, I’m at 10mgs and on the toughest schedule I’ve had in years, I survived. Let me tell you, it was not easy. By this afternoon I swore I was having a heart attack. Nope. Acid Reflux. I’ve been edgy, moody and forgetful. Thank God for my Palm to keep me on track.

Right now I have a doozy of a headache and will release the computer until sometime tomorrow. I need to rest. I’ve found a new website to help me with this, it’s Paxil Progress If you’re trying to get off of any med like this, talk to your doctor and do your research. It’s help me a ton to know This Too Shall Pass

THE MANY MOODS OF TESS

Posted in Faith, Health Matters

5 down, 15 to go


No, I’m not talking about pounds – although that would be nice. I’m talking about milligrams. I’ve chopped my “emotion blocker” from 20 to 15 this week and have felt a variety of symptoms. They haven’t been overwhelming as I thought, although Manchild would surely beg to differ. Ask him about the night he wouldn’t cut the music down and I had to get up at four in the morning.

I have had a couple of dizzy spells, a bit irritable and noticeably achy. But again, nothing I can’t handle. My thoughts are to take it down another 5mgs as I increase my vitamins and exercise routine this week. Walking about 3 times a day with the dogs helps a lot.

I’m committed to ditching this devil so keep me lifted in prayer. Hope to update you with more good news next week. Check my previous blogs if you’re all confused and stuff about what I’m talking about…LOL!

This website has helped me tremendously: http://www.quitpaxil.org/ If you need help, it’s a good starting point.

Posted in Health Matters

Strong Woman? “Phst!”

About two years ago, I found myself in a counselors chair unable to quit crying. I have always been emotional – I’d cry during a touching McDonald’s commercial for Pete’s sake. But this was so different. I’d been struggling with my son’s issues, money issues, trying to save my house issues,  job issues…

issues, Issues, ISSUES!

So after a particularly rough morning with my son, I began crying in the parking lot of his school and couldn’t stop. I called the “mental health department” on the back of my health card to find a counselor that could see me right away. That’s when I was diagnosed with clinical depression.

Not me ~ I’m a strong black woman!

I handle my business. I love my life. If I just made more money I’d be fine. If my son would behave, I’d have it made. If my job weren’t so stressful, I wouldn’t be so emotional. I gave that counselor every excuse in the book but the fact was I was depressed and was unable to hide it anymore.

The women in my family have had a long history of anxiety issues. I was told that my great, great-grandmother – a freed slave – would disappear days at a time even after being freed. Sort of a Post-Traumatic Stress Disorder I guess. But depression?

So, I began regular counseling and hesitantly taking an anti-depressant. I asked quite a few times when I could stop taking the Happy Pill, but I was told by my doctor and counselor that I should continue taking it for a while longer. After all, I was happy again. In fact, so happy that I find myself emotionless when I should be crying.

I’ve also developed unexplained allergies to nickel and Balsam of Peru (an ingredient found in perfumes and flavoring like vanilla and cinnamon). That means no chocolate or my famous oatmeal raisin cookies. Now that’s plain ol’ wicked! I’ve always had a bit of eczema growing up, but now I have some form of arthritic psoriasis attacking my joints and my already sensitive skin. Oh yeah, did I mention weight gain, unexplained fatigue and agitation like you wouldn’t believe. This is enough to send me back to counseling….Seriously!

So, after almost two years on the Happy Pill, I’ve made a decision to wean myself off of these things. I’ve researched and found many others experiencing my symptoms and more. It won’t be pretty. I understand first hand why people become addicted to prescription drugs. I forget to get a Happy Pill refill once and didn’t take it for two days. I was going through withdrawal and didn’t realize it. It was painful and scary.

The best way for me then will be lowering the dose slowly until I’m symptom free. I’m purchasing a pill cutter and clipping these devils down one-quarter every two weeks until I don’t need them anymore.  I’m getting out to exercise both outdoors and in the gym, and I’m working on my diet. And, this is where I could use your help.

I will attempt to journal my experience as I can, but I need advise on vitamin/herbal supplements that will help, plenty of prayers, encouragement and your story of  kicking the “Happy Pill” habit.

What I don’t want is your judgement on taking the medicine in the first place, or your Christian evaluation on me not having enough faith because I know without a shadow of a doubt there are some people on this earth that NEED to take something!!!

I know that God will help me get through this though. He drew me to the right people and the right course of action; at the right time. And honestly, it helped me through a rough period of my life. So how about it? You ready to help me get through this thing? I’ll begin on August 1st.

 

 

That’s my TESStimony and I’m stickin’ to it!